Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Grand Junction, CO

July 18, 2004Gunnison County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 18, 2004, 5:54 PM MDT for Gunnison County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 5:54 PM MDT (23:54 UTC)
Expired
Jul 18, 2004, 8:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Gunnison County, CO

The radar

The Grand Junction radar (KGJX), 124 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1883 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 182354
FFWGJT
COC051-190245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
554 PM MDT SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN GUNNISON COUNTY IN CENTRAL COLORADO.

* UNTIL 845 PM MDT.

* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH HEAVY RAINFALL MOVING ACROSS THE TOWN OF 
  GUNNISON. DOPPLER RADAR ESTIMATED RAINFALL RATES OF 1 TO 1.5       
  INCHES PER HOUR FALLING ACROSS THIS AREA.

* THE HEAVY RAIN IS MOVING OVER THE SAME AREAS. RUNOFF FROM THIS 
  EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR...ESPECIALLY 
  FROM CAPITOL CREEK TO TOMICHI CREEK...ALONG HIGHWAY 50.

A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3867 10699 3851 10704 3850 10681 3866 10675

$$

NADLER
3 follow-up statements
000 
WGUS75 KGJT 190034
FFSGJT
COC051-190245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
634 PM MDT SUN JUL 18 2004

...FLASH FLOOD WARNING CONTINUES FOR SOUTHERN GUNNISON COUNTY UNTIL 
845 PM MDT...

AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF HEAVY RAINFALL EXTENDING FROM 10 MILES NORTHWEST 
OF GUNNISON TO 5 MILES EAST-SOUTHEAST OF GUNNISON. ESTIMATED 
RAINFALL RATES OF 1/2 TO 3/4 INCH PER HOUR ARE STILL OCCURRING AND 
THE POTENTIAL FOR FLASH FLOODING REMAINS HIGH. SOME LOCATIONS 
THAT WILL EXPERIENCE FLOODING INCLUDE...GUNNISON AND ALMONT...AS 
WELL AS CREEKS AND COUNTY ROADS OFF OF HIGHWAY 135 AND HIGHWAY 50.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$

NADLER
000 
WGUS75 KGJT 190137
FFSGJT
COC051-190245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
735 PM MDT SUN JUL 18 2004

...FLASH FLOOD WARNING CONTINUES FOR SOUTHERN GUNNISON COUNTY UNTIL 
845 PM MDT...

AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WITH HEAVY RAINFALL ACROSS AREAS IN THE 
VICINITY OF GUNNISON. RAINFALL RATES OF 1/4 TO 1/2 INCH PER HOUR 
REMAIN ACROSS THIS AREA. SEVERAL REPORTS OF 1/2 TO 3/4 OF AN INCH 
HAS FALLEN AROUND GUNNISON...BUT HIGHER AMOUNTS HAVE LIKELY FALLEN 
NORTH AND WEST OF TOWN. 

ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO PRODUCE 
LOCALIZED FLASH FLOODING OF CREEKS AND STREAMS...WITH SEVERAL COUNTY 
ROADS POTENTIALLY WASHED OUT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

$$

NADLER
000 
WGUS75 KGJT 190240
FFSGJT
COC051-190345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
840 PM MDT SUN JUL 18 2004

...FLASH FLOOD WARNING HAS BEEN EXTENDED FOR GUNNISON COUNTY UNTIL 
945 PM MDT...

AT 840 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS OCCURRING ACROSS THE TOWN OF GUNNISON. RISING WATER IN 
CREEKS...STREAMS AND ALONG COUNTY ROADS HAS RESULTED IN WIDESPREAD 
FLOODING. POWER OUTAGES WAS REPORTED IN GUNNISON WITH SANDBAGGING 
CURRENTLY IN PROGRESS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

$$

NADLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 1:51 PM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 18, 1:51 PM MDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
151 PM MDT SUN JUL 18 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
MORNING SOUNDINGS NOT AS WET AS PREVIOUS DAYS WITH PRECIPITABLE
WATER VALUES DROPPING TO AROUND 1 INCH AT MOST LOCATIONS.  HOWEVER...
SOUTHERN SOUNDINGS HAVE SHOWN AN INCREASE FROM THE EARLIER 00Z
FLIGHTS AND CONVECTION HAS BEEN MORE ACTIVE OVER THE SOUTHERN ZONES
THIS AFTERNOON...WHERE WEAKER CAP IS IN PLACE. WITH STRONG SFC
HEATING AND CAP BECOMING WEAKER...EXPECT SEVERAL STRONG STORMS TO
DEVELOP OVER THE NORTHERN PORTIONS OF THE FORECAST AREA LATE THIS
AFTERNOON AND EVENING. STILL HAVE PLENTY OF MOISTURE FOR STORMS TO BE
EFFICIENT RAIN PRODUCERS...WITH RATE IN EXCESS OF AN INCH AN HOUR
LIKELY WITH THE STRONGEST STORMS ALONG WITH SMALL HAIL AND GUSTY
OUTFLOW WINDS.

WITH THE UPPER LEVEL RIDGE REMAINING CENTERED OVER EASTERN ARIZONA
AND WESTERN NEW MEXICO...EXPECT LITTLE CHANGE TO THE CURRENT
FORECAST AS SUBTROPICAL MOISTURE CONTINUES TO WORK AROUND THE RIDGE
AND INTO EASTERN UTAH AND WESTERN COLORADO.  MODELS HINT AT SOME
SUBTLE DRYING THROUGH LATER PERIODS...ALTHOUGH WITH LITTLE CHANGE IN
THE OVERALL PATTERN THROUGH TUESDAY...WL GO AGAINST THIS AND KEEP
POPS UP THROUGH THE PERIOD. PERSISTENCE THE KEY WITH TEMPS WITH MILD
OVERNIGHT CONDITIONS AND SEASONAL AFTERNOON HIGHS.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...

A WEAK TROF WILL MOVE EAST ACROSS THE NORTHERN STATES BY MIDWEEK...
FLATTENING THE RIDGE OVER THE CWA. AS THE WAVE MOVES EAST...THE RIDGE
WILL REBOUND OVER THE GREAT BASIN REGION THROUGH NEXT WEEKEND. WITH
ADEQUATE MOISTURE...HAVE KEPT SLIGHT CHANCE OF AFTERNOON/EVENING
THUNDERSTORMS. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL. MODELS
SHOWING INCREASING MOISTURE BY NEXT WEEKEND. AS A RESULT...HAVE SLIGHTLY
INCREASED CLOUD COVER AND POPS FOR THIS PERIOD AND DECREASED MAX
TEMPERATURES SEVERAL DEGREES FOR SATURDAY/SUNDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

JDC/MPM
Hazardous weather outlook, Jul 18, 5:45 AM MDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 18 2004

COZ001>014-017>023-UTZ022>025-027>029-191145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

SLOW MOVING THUNDERSTORMS WILL OCCUR AGAIN TODAY...ESPECIALLY OVER THE
MOUNTAINS THIS AFTERNOON AND EVENING. THIS WILL CREATE THE POTENTIAL
FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY CAUSE EXCESSIVE RUNOFF OR
FLASH FLOODING...ESPECIALLY IN AREAS OF STEEP TERRAIN OR URBAN AREAS
PRONE TO FLASH FLOODING...AND IN AREAS BURNED BY WILDFIRES.
THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
MONDAY.

FOR TUESDAY THROUGH SATURDAY...ISOLATED MOUNTAIN THUNDERSTORMS
WILL BE POSSIBLE EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS.

TAL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:37 PM MDTFlash Flood WarningGJTGunnison3 hr

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.